Our team of medical experts are ready to help

Your questions answered


Emma asked...

I've been on Citalopram for 6 weeks.

Tags: Depression , Stress

I've been on 20mg Citalopram a day for 6 weeks. I feel it has taken the edge off my depression but I still don't feel even nearly 'fixed'.

Am I correct in thinking that 20mg is quite a low dose? Also, I'm experiencing the side effect of pupil dilation, but only in my right eye. It still reacts to light but does look really odd at times! It's not causing me any problems with my vision and I'm assuming it's nothing to be concerned about but just wanted to double check.

  • mother-thermometer-doctor-at-hand

    Do you need to see a GP ASAP?

     

    Would you like to speak with a doctor by video or phone at a time that suits you?

    Our Doctor@Hand service, delivered by Doctor Care Anywhere, offers a doctor appointment by video or phone at a time that suits you.


The answer

20mg is the recommended starting dose for citalopram when it is being used for depression. Improvement in symptoms usually starts after a week but this is often not obvious to the patient until the second week of treatment. For some patients the 20mg dose is enough to control their symptoms but for others it may be necessary to increase the dose to 40mg. I would certainly recommend that you return to your GP to discuss whether they feel that your dose needs reviewing at this stage.

Whilst this type of antidepressant can cause pupil dilation as an uncommon side effect, it would be expected to occur in both eyes rather than just one. Pupil dilation in one eye is a symptom that must be assessed as soon as possible by your GP and I would strongly recommend that you make an appointment with them today.

Answered by Health at Hand Nurses.

 

You may also be interested in...

Depression

Mental health awareness live chat transcript

Expert question: I am currently on Citalopram

Newsletter sign up


Sign up to our monthly newsletter, Better Health, to receive our latest health and wellbeing updates.


Sign up to newsletter